OTC Cold Medicine Recalled After Dangerous Product Mix-Up, FDA Warns
Officials say the mishap could lead to "serious adverse events."
Coming down with a cold is never fun, but at least over-the-counter (OTC) medicine can help offer some relief. That's why many people run to the pharmacy at the first sign of sniffles, sore throat, or a cough to pick up their go-to brand and alleviate their symptoms. But before you reach for your next dose, you might want to check what's in your cabinet. That's because the Food & Drug Administration (FDA) just announced that an OTC cold medicine has been recalled after a dangerous product mix-up. Read on for more information and to see if you're affected by the move.
READ THIS NEXT: Lay's Potato Chips Recalled Over Health Concerns, FDA Warns.
The FDA just announced a recall for an OTC cold medicine.
It might be time to check what cold medicines you have on hand. On May 19, the FDA announced that Novis PR LLC had issued a voluntary recall of its G-Supress DX Pediatric Drops.
The OTC medicine is sold as a "cough suppressant, expectorant, and nasal decongestant used for the temporary relief of the common cold symptoms" packaged in 1-ounce bottles inside a carton box. The company says the recall affects Lot D20911 with the expiration date "10/25" stamped on the packaging.
A product mix-up has created a potentially dangerous situation for consumers.
According to the recall notice, the company pulled the item from shelves after discovering that some cartons contained a different product. Specifically, the packaging contains half-ounce bottles of an oral anesthetic/analgesic used for "temporary relief for the mouth and gums" instead of children's cold medicine.
The product mix-up creates a potentially dangerous situation as the anesthetic/analgesic product contains 60 percent ethyl alcohol and 5 percent benzocaine. The company says this could cause "serious adverse events," including alcohol toxicity.
"Infants and young children are prone to profound hypoglycemia coma, and hypothermia from ingesting relatively small amounts of ethanol, and deaths have been reported," the notice warns. Benzocaine could also cause methemoglobinemia, a "condition in which too little oxygen is delivered to your cells that can be life-threatening."
Here's what you should do if you have the affected item in your medicine cabinet.
So far, Novis says it hasn't received any reports of adverse reactions or injuries related to using the product. But the company is advising customers with the recalled cold medication to stop using it right away and return it to its place of purchase.
The company adds that it's reaching out to distributors and customers by phone to alert them about the recall. In addition, anyone with questions or concerns can contact the company by calling a customer service number listed on the FDA's notice. Customers who believe they may have experienced health problems or adverse effects related to taking the item should contact their healthcare provider immediately.
There have been other recent recalls issued for OTC medicines.
This isn't the only time recently that OTC medicines have been pulled from shelves over safety concerns. On May 18, the U.S. Consumer Product Safety Commission (CPSC) announced that Acme United had recalled four of its PhysiciansCare brand allergy and cold medications. In this case, the company said the products weren't sold in child-resistant packaging, "posing a risk of poisoning if the contents are swallowed by young children."
Another recall was issued for seven different OTC Advil products sold at Family Dollar earlier this month. In a May 4 notice, the FDA said that 73 batches of the medicine were pulled from shelves after the retailer had stored the items "outside of labeled temperature requirements." Customers were advised to return the affected products to their store of purchase for a full refund.
And on April 26, the FDA announced that Illinois-based Akorn Operating Company LLC had issued a voluntary recall for over 80 of its medicinal products, including OTC meds, prescription drugs, and pet medical products. The manufacturer pulled the items from the market—which included common products such as artificial tears, lidocaine ointment, and vitamin D drops—just over two months after it filed for Chapter 7 bankruptcy and terminated all its employees at its domestic U.S. production sites.
The company said that without its in-house quality assurance program in place, it would no longer be able to support or guarantee that the items will meet specifications through the rest of their shelf life. As a result, customers were advised to throw away any of the affected products and to contact their healthcare provider.
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/novis-pr-llc-issues-voluntary-recall-g-supress-dx-pediatric-drops-due-incorrect-packaging
- Source: https://www.cpsc.gov/Recalls/2023/Acme-United-Recalls-PhysiciansCare-Brand-Allergy-Relief-and-Cold-and-Cough-Tablets-Due-to-Failure-to-Meet-Child-Resistant-Packaging-Requirement-Risk-of-Poisoning-Sold-on-Amazon-com
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/family-dollar-initiating-voluntary-recall-certain-over-counter-drug-products-because-products-have
- Source: https://www.fda.gov/safety/recalls-market-withdrawals-safety-alerts/akorn-issues-voluntary-nationwide-recall-various-human-and-animal-drug-products-within-expiry-due